The opioid crisis is sweeping the globe—and Québec is no exception. According to the Direction régionale de santé publique (DRSP) de Montréal, 175 deaths from suspected drug intoxication occurred between August 2022 and July 2023 in Montréal alone.
Opioid overdose can be fatal, but fortunately, there's an antidote: naloxone.
What are opioids?
Whether prescribed or illicit, opioids, also known as opiates, are analgesic substances that can produce a euphoric effect. Among the best-known opioids are:
When prescribed, opiates are used to treat, among other things, acute or chronic pain, cough or diarrhea. They can be found in various forms, such as tablets, injections, patches or even suppositories.
Because of the euphoric effect they can cause, these substances are likely to be addictive. That's why it's essential to follow the dosage instructions given by your healthcare professional.
Opioids can cause side effects, including drowsiness, constipation and, more seriously, respiratory depression that can ultimately lead to death.
An overdose occurs when you take too much of a drug. Obviously, overdoses can occur in cases of illicit use, as it is difficult to know the exact dosage consumed. What's more, illicit drugs are frequently contaminated with more potent opioids. Even when drugs are taken under medical supervision, overdoses can occur. This may be due to dosage errors, missed doses or interactions with other drugs or alcohol.
It also happens that prescribed treatments are taken by someone else. To avoid such situations, it's important to bring back medications that are no longer needed for proper disposal.
The antidote to opioids
As mentioned earlier, there is an antidote that can counter the effects of opioids. Naloxone can rapidly counter the effects of opioids by binding more strongly to opioid receptors. It comes in the form of an injection or nasal spray. It can take effect quickly, in 2 to 5 minutes, but its effect is not long-lasting, and opioids may reappear on the receptors. It is, therefore, essential to contact emergency services after administering naloxone to a person who has overdosed on opioids.
When and how to use naloxone?
If you find an unconscious person with laboured or absent breathing who is unresponsive to sound or pain, it may be an opioid overdose.
- First, you can try to get them to respond by shouting their name or rubbing their sternum hard.
- If the person is still unresponsive, contact the emergency services. If you are in possession of drugs or have taken them, you should know that there is a law protecting people who assist overdose victims.
- If you have a naloxone kit (intranasal or injectable), administer it as quickly as possible. You'll find instructions and videos on the Government of Québec website. Start CPR if the person is still unresponsive and emergency services have not yet arrived.
- If the person is still unresponsive after 3 minutes, administer a second dose of naloxone.
- If the person wakes up, turn them on their side, tell them what has just happened and wait for the emergency services.
Naloxone is only effective in countering the effects of opioids, so it won't be helpful in cases of overdose with other drugs. However, if you're unsure whether opioids are involved, naloxone is not dangerous for a non-intoxicated person. When in doubt, it's better to inject naloxone than to do nothing.
Where can I buy naloxone?
Naloxone is available free of charge without a prescription from all Québec pharmacies and specific community organizations. Naloxone can be used by people taking prescription or illicit opiates and by those in contact with people at risk of overdosing.
You can visit the following site to find out where to buy naloxone.
If you have any questions about naloxone and its use, please discuss them with a healthcare professional.